Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 30, NWS Salt Lake City, UT

August 7, 2024Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 7, 2024, 3:20 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2024, 3:20 PM MDT (21:20 UTC)
Expired
Aug 7, 2024, 6:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WGUS55 KSLC 072120
FFWSLC
UTC017-055-080030-
/O.NEW.KSLC.FF.W.0030.240807T2120Z-240808T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
320 PM MDT Wed Aug 7 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 630 PM MDT.

* At 320 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in areas mainly from Timpie Canyon and Capitol Gorge 
  southward. Between 0.5 and 0.75 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, specifically dry washes and slot 
  canyons near the Capitol Gorge area. The Fremont River near the 
  Visitor Center and Sulphur Creek may also experience flash 
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3820 11124 3830 11127 3829 11118 3824 11111
      3820 11108 3816 11108 3811 11106 3809 11111
      3810 11116 3816 11119

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
047 
WGUS75 KSLC 072316
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
516 PM MDT Wed Aug 7 2024

UTC017-055-080030-
/O.CON.KSLC.FF.W.0030.000000T0000Z-240808T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
516 PM MDT Wed Aug 7 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT THIS 
EVENING FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

At 516 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain in areas mainly from Capitol Gorge south. The Fremont River 
near the Visitor Center and Sulphur Creek may also experience flash 
flooding. Between 0.5 and 1.25 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, specifically dry washes and slot 
  canyons near the Capitol Gorge area. The Fremont River near the 
  Visitor Center and Sulphur Creek may also experience flash 
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3820 11124 3830 11127 3829 11118 3824 11111
      3820 11108 3816 11108 3811 11106 3809 11111
      3810 11116 3816 11119

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
940 
WGUS75 KSLC 080025
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
625 PM MDT Wed Aug 7 2024

UTC017-055-080035-
/O.EXP.KSLC.FF.W.0030.000000T0000Z-240808T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
625 PM MDT Wed Aug 7 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

&&

LAT...LON 3820 11124 3830 11127 3829 11118 3824 11111
      3820 11108 3816 11108 3811 11106 3809 11111
      3810 11116 3816 11119

$$

Webber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:06 AM MDT, 11 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 4:06 AM MDT, 11 hours 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
406 AM MDT Wed Aug 7 2024

.SYNOPSIS...High pressure will remain in place across the region.
The next moisture surge looks to start Friday and continue into
the weekend.

&&

.SHORT TERM (Through 12Z/6AM Friday)...Early Friday morning,
analysis products showed an unseasonably strong 596dm ridge
centered over Northern Arizona with a shortwave trough swinging
eastward across Oregon and Washington. As we head through the
remainder of the short-term period from a large-scale perspective,
the above-mentioned shortwave will suppress the northern
periphery of the ridge, ultimately placing northern Utah and SW
Wyoming closer to the westerlies while the center of the ridge
weakens slightly and migrates southeastward to Texas and New
Mexico. While this occurs, westerly flow will become established
across northern Utah and SW Wyoming, with breezy westerly winds of
15-25 mph in wind prone areas developing this afternoon and
continuing through early evening, necessitating Red Flag Warnings
for the Wasatch. This dry westerly flow will also prevent much in
the way of shower/thunderstorm activity across the north through
the period. Farther south, steering flow will be light northwest
today and largely variable with a slight west component Friday.

As mentioned, total column moisture will be relatively low across
northern Utah and SW Wyoming today, favoring dry conditions
along/north of I-80, with a few showers and storms across the
Uinta Basin. Forecast convective trends today suggest initiation
over high terrain areas of southern and central Utah with a
gradual propagation off of terrain to the south and east, except
over SW Utah, where about half of the CAMs develop convection over
the Pine Valleys and higher elevations of Zion, with a merging
cold pool drifting SW across extreme southwest Utah during the
early evening hours. PWATs have decreased to near seasonal normals
north to slightly above seasonal normals south, suggesting local,
brief heavy rainfall. On Thursday, modest moist advection does
get underway, and PWATs are forecast to increase to around 150% of
normal across the southern 1/3 of Utah. As such, CAMs are notably
more aggressive with the areal extent and strength of convection,
with most of it confined to the southern 1/2 of Utah. Heavy
rainfall and flash flooding threat does increase slightly,
especially for sensitive areas like recent burn scars, normally
dry washes, slot canyons, slickrock and steep terrain areas.
Similar to this afternoon/early evening, CAMs generate convection
over SW Utah high terrain areas and drift it southward across SW
Utah during the evening hours, seemingly where new thunderstorm
updrafts form along southward-propagating cold pools seeking a
reservoir of better instability (SBCAPE values progged at slightly
greater than 1000J/kg across SW Utah Thursday afternoon/evening).

.LONG TERM (After 12Z/6AM Friday)...Zonal flow will become
established across the northern CONUS through most of the period.
This will help to flatten the ridge that has brought record breaking
temperatures across our CWA. As a result, temperatures will
gradually cool down closer to normal by Sunday. Moisture will remain
in place across the CWA through the middle of next week before a
trough moving into the PNW starts to advect drier air in the CWA. A
series of shortwaves will help provide widespread lift Saturday-
Tuesday that will lead to convective development. Instability will
be enhanced across northern Utah that will increase the risk for
strong to severe storms. Moisture profiles likely peak on Sunday
before starting to wane as drier air starts to gradually filter in,
so expect the flash flood threat to be greatest on Sunday.

Guidance begins to differ by the middle of next week regarding the
aforementioned PNW trough. 45% of ensemble members depict a slightly
deeper trough moving further inland. This would result in increased
southwesterly flow ahead of the trough and potentially increase fire
weather risk as dry air starts to erode the moisture. The other 55%
of members keep a shallower trough further west which would keep
daytime southwest winds tapered and higher moisture content across
the area acting to limit fire weather conditions.

&&

.AVIATION...KSLC...VFR conditions will persist through the period
for the KSLC terminal. Conditions will be dry with a few high
clouds. Light wildfire smoke will start to advect in during the
afternoon, but this won't have impacts to VIS. Winds will be light
out of the south before transitioning to a light northerly wind in
the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
for the entire airspace through the period. Convection will
primarily be across the terrain the southern and eastern portions of
the airspace. Wildfire smoke will start to filter into the northern
part of the airspace during the afternoon, but no impacts to VIS are
expected. Winds will be light and variable.

&&

.FIRE WEATHER...High pressure will remain in place across the
region through the weekend. As a weak disturbance passes to the
north of the area Wednesday, west winds will increase sufficiently
when combined with minimum daytime humidity dipping into the
teens for critical fire weather conditions for the Wasatch
Mountains. A Red Flag Warning remains in effect here for Wednesday
afternoon and into much of the evening. A brief period of
decreased convective activity is expected Wednesday with a gradual
uptick Thursday into the weekend. Initially, convective activity
will become more widespread and increasingly wet across southern
Utah before overspreading the state this weekend associated with a
monsoonal moisture surge. This surge will also bring improved
overnight humidity recovery across the state.

By early next week, there remains a good chance that dry,
southwest flow will develop across the region, leading to gradual
drying and increasing potential for gusty southwest winds. It
appears the drying will initially begin early next week for
western areas before overspreading the rest of the state sometime
during the midweek period next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon today to 9 PM MDT this evening for
     UTZ479.

WY...Red Flag Warning until 8 PM MDT this evening for WYZ277.

&&

ADeSmet/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 7, 2:27 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
227 PM MDT Wed Aug 7 2024

UTZ113-114-072045-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
227 PM MDT Wed Aug 7 2024

...A strong thunderstorm will impact portions of southeastern
Duchesne County through 245 PM MDT
...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Myton, or 20 miles south of Fort Duchesne, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Duchesne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3994 11016 4007 11008 4007 10998 4005 10997
      3988 10997 3988 10998
TIME...MOT...LOC 2027Z 285DEG 17KT 4000 11001

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Aug 7, 2:43 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
243 PM MDT Wed Aug 7 2024

UTZ125-129-130-072115-
Capitol Reef National Park and Vicinity UT-Western Canyonlands UT-
Southern Mountains UT-
243 PM MDT Wed Aug 7 2024

...A strong thunderstorm will impact portions of northeastern
Garfield and south central Wayne Counties through 315 PM MDT
...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Capitol Reef National Park. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park and Fruita.

This includes the following highways...
 Utah Route 12 between mile markers 111 and 117.
 Utah Route 24 between mile markers 75 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3806 11107 3817 11138 3835 11133 3832 11098
TIME...MOT...LOC 2042Z 252DEG 0KT 3825 11129

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:27 PM MDTSpecial Weather StatementSLCDuchesne18 min
Aug 7, 2:43 PM MDTSpecial Weather StatementSLCWayne32 min
Aug 7, 4:58 PM MDTAreal Flood AdvisorySLCKane2 hr
Aug 7, 5:27 PM MDTSpecial Weather StatementSLC48 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.